Hail, Brown
- When
- April 8, 5:45 PM EST to 5:46 PM EST
- Where
- Brown County, 0.88 mi NW of Ripley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.740, -83.840
Thunderstorms developed along a boundary lifting slowly northeast across northern Kentucky into southwest Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms developed along a boundary lifting slowly northeast across northern Kentucky into southwest Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 8, 3:42 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT WED APR 8 2015
.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING OCCASIONAL SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH THURSDAY NIGHT. A COLD
FRONT WILL MOVE THROUGH THE AREA LATE THURSDAY NIGHT WITH A DRIER
AIRMASS SETTLING INTO THE REGION FOR THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE AIRMASS ACROSS OUR AREA IS STILL RECOVERING FROM THE MCS THAT
MOVED THROUGH EARLIER TODAY. WHILE SKIES HAVE GONE MOSTLY
CLEAR...SURFACE TEMPS ARE STILL JUST IN THE MID TO UPPER 60S
ACROSS OUR AREA. THERE IS A WEAK REMNANT BOUNDARY JUST OFF TO OUR
SOUTHWEST THAT SHOULD BEGIN TO WORK ITS WAY BACK TO THE NORTHEAST
THROUGH LATE AFTERNOON AS LOW LEVEL SOUTHWESTERLY FLOW
REESTABLISHES ITSELF. THIS SHOULD ALLOW FOR SOME BETTER SURFACED
BASED INSTABILITIES TO DEVELOP ACROSS AT LEAST OUR SOUTHWESTERN FA
THROUGH LATE AFTERNOON/EARLY EVENING AND OUR BROADER SEVERE THREAT
WILL DEPEND ON HOW FAR NORTHEAST THIS MAKES IT. WITH GOOD LOW
LEVEL SHEAR IN PLACE...DAMAGING WINDS...LARGE HAIL AND POSSIBLE AN
ISOLATED TORNADO WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS
THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN WITH A BOUNDARY ACROSS THE AREA AND THE POSSIBILITY OF
SOME TRAINING STORMS. AS A RESULT...HAVE ISSUED A FLASH FLOOD
WATCH THROUGH TONIGHT FOR SOUTHERN PORTIONS OF OUR FA. THIS IS THE
AREA THAT HAS ALREADY RECEIVED THE MOST RAIN THE LAST FEW DAYS AND
ALSO LINES UP WHERE BOTH THE NAM-WRF AND LAST SEVERAL RUNS OF THE HRRR
ARE TRYING TO CONGEAL SOME OF THE STORMS THROUGH EARLY THIS
EVENING.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
PCPN CHANCES ON THURSDAY WILL BE AT LEAST SOMEWHAT DEPENDENT ON
HOW THINGS PLAY OUT TONIGHT AND WHAT KIND OF LINGERING BOUNDARIES/DEBRIS
CLOUDS ARE IN PLACE. AS A RESULT...IT IS TOUGH TO NAIL DOWN TIMING
FOR POPS ON THURSDAY. HOWEVER...IN BROAD SOUTHWESTERLY FLOW AND
WITH SEVERAL EMBEDDED MID LEVEL SHORTWAVES LIFTING THROUGH THE
REGION...WILL BROAD BRUSH TO A DEGREE AND GO WITH LIKELY POPS FOR
MUCH OF THE DAY THURSDAY. ASSUMING WE ARE ABLE TO SUFFICIENTLY
DESTABILIZE THROUGH THE AFTERNOON...SHEAR PROFILES WILL BE
SUPPORTIVE OF SEVERE STORMS AGAIN THURSDAY AFTERNOON INTO
EVENING. THE PRIMARY THREAT WOULD BE DAMAGING WINDS AND LARGE
HAIL ALTHOUGH AN ISOLATED TORNADO WOULD NOT BE OUT OF THE
QUESTION. THE COLD FRONT WILL MOVE THROUGH LATE THURSDAY NIGHT
WITH PCPN TAPERING OFF WEST TO EAST. HIGH PRESSURE AND A DRIER
AIRMASS WILL THEN BUILD INTO THE REGION FOR THE END OF THE WEEK.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
PERIOD STARTS TRANQUIL BUT ACTIVE WEATHER IS FORECAST TO RETURN
EARLY NEXT WEEK. A LARGE AREA OF HIGH PRESSURE WILL BE MOVING ACROSS
THE AREA ON SATURDAY AND SUNDAY. THIS WILL BRING A DRY SPELL THROUGH
THE WEEKEND.
FOR MONDAY THROUGH WEDNESDAY...A WAVY FRONTAL BOUNDARY CONTAINING
ABUNDANT DEEP MOISTURE WILL DEVELOP...RESULTING IN A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS EACH DAY. THOUGH IT IS TOO EARLY TO GIVE
AN ACCURATE PREDICTION FOR COVERAGE...DURATION AND INTENSITY OF
THUNDERSTORMS FOR A PARTICULAR LOCATION...THE POTENTIAL EXISTS FOR
SEVERAL ROUNDS OF STRONG TO SEVERE CONVECTION FOR THE FIRST HALF OF
NEXT WEEK.
EXPECT BELOW NORMAL HIGHS IN THE MID 50S TO LOW 60S SATURDAY UNDER
COLD ADVECTION ON A NORTHERLY FLOW AROUND HIGH PRESSURE.
TEMPERATURES WILL SHOW A WARMING TREND STARTING ON SUNDAY AS THE LOW
LEVEL FLOW TURNS SOUTHERLY...WITH HIGHS REACHING AROUND 70 IN MOST
LOCATIONS BY WEDNESDAY.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
BRUNT OF THE MCS HAD MOVED EAST OF THE TERMINALS AS OF 17Z. STILL
MAY HOLD ONTO MVFR CONDITIONS AT KCMH/KLCK FOR A COUPLE OF
HOURS...BUT TREND FOR A RETURN TO VFR IS LIKELY THROUGH THE REST
OF THE AFTERNOON. THERE IS LIKELY TO BE SOME RE-DEVELOPMENT OF
THUNDERSTORMS LATER IN THE AFTERNOON/EVENING. THERE IS UNCERTAINTY
REGARDING TIMING AND PLACEMENT...HOWEVER CONSENSUS IS FOR
KCVG/KLUK TO HAVE THE BEST CHANCE FOR CONVECTION AND HAVE INCLUDED
A TEMPO GROUP. JUST HAVE VCTS FOR THE REMAINING TERMINALS THIS
EVENING.
QUASI-STATIONARY BOUNDARY REMAINS IN PLACE TONIGHT/THURSDAY.
DISTURBANCES RIDING ALONG THE BOUNDARY WILL KEEP A CHANCE OF
SHOWERS/THUNDERSTORMS IN THE FORECAST. THERE MAY BE AN OVERNIGHT
LULL BUT THUNDERSTORMS MAY RETURN AS EARLY AS THURSDAY MORNING TO
THE TERMINALS.
OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY NIGHT/EARLY FRIDAY
MORNING AS A COLD FRONT MOVES THROUGH THE AREA. GUSTY WEST WINDS
ARE EXPECTED BEHIND THE COLD FRONT ON FRIDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ060>063-
070>073-077>082-088.
KY...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...CONIGLIO
AVIATION...BPPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 353 PM EDT WED APR 8 2015 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>063-070>073-077>082- 088-092000- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 353 PM EDT WED APR 8 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...THERE IS THE POTENTIAL FOR LOCALIZED FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY THROUGH FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME LOCALIZED FLOODING ISSUES. IN ADDITION TO THE FLOODING THREAT...THERE IS ALSO THE POTENTIAL SEVERE THREAT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ026-034-035-042>046-051>056-064-065-074-092000- HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI- CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PICKAWAY-FAIRFIELD- HOCKING- 353 PM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...THERE IS THE POTENTIAL FOR LOCALIZED FLOODING DUE TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS EXPECTED THURSDAY THROUGH FRIDAY MORNING THERE IS THE POTENTIAL FOR SOME LOCALIZED FLOODING ISSUES. IN ADDITION TO THE FLOODING THREAT...THERE IS ALSO THE POTENTIAL SEVERE THREAT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG 1 S COLLINSVILLE 39.50N 84.61W
04/08/2015 BUTLER OH NWS STORM SURVEY
BARN AND HOUSE ROOF DAMAGED DUE TO STRAIGHT LINE WINDS.
WINDS ESTIMATED TO BE 80-90 MPH.
&&
JIMLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
616 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL OWENTON 38.54N 84.84W
04/08/2015 M0.75 INCH OWEN KY EMERGENCY MNGR
&&
BCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL OWENTON 38.54N 84.84W
04/08/2015 E0.50 INCH OWEN KY TRAINED SPOTTER
&&
KCASSADYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
636 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL WILLIAMSTOWN 38.64N 84.56W
04/08/2015 E0.88 INCH GRANT KY PUBLIC
&&
KCASSADYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 SW MAYSVILLE 38.62N 83.77W
04/08/2015 M1.00 INCH MASON KY TRAINED SPOTTER
&&
BCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL WILLIAMSTOWN 38.64N 84.56W
04/08/2015 M1.00 INCH GRANT KY TRAINED SPOTTER
&&
BCThe Cincinnati radar (KILN), 76 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
4 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
A University of Dayton student, Sean Ferguson, 23 of Pittsburgh, was struck by lightning as he ran across university parking lot C. The student was hospitalized with serious burns and a broken jaw.
Damage occurred to the roof of a church. A tree was also damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565625, 565626, 565629, 565627, 565630, 565628.